Hail, Grant
- When
- September 26, 4:08 PM MST
- Where
- Grant County, 1.1 mi E of Slvr City Turner Arp
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.733, -108.261
Hail was mostly pea to marble size, but a few dime size.
A broad trough extended across much of the country. A weak disturbance moving through the northwest flow over New Mexico triggered some storms over the Gila region and one storm was able to produce dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A broad trough extended across much of the country. A weak disturbance moving through the northwest flow over New Mexico triggered some storms over the Gila region and one storm was able to produce dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 26, 1:33 PM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 233 PM MDT Wed Sep 26 2018 .SYNOPSIS... Cooler weather behind last night's cold frontal passage will make for the coolest temperatures of the early fall season by Thursday morning. There won't be any freezes, just lows about 5 to 8 degrees below normal. A passing trough will keep a slight risk of showers and thunderstorms across the region into the evening and early nighttime hours. Much drier conditions quickly move over for Thursday as high pressure builds in and delivers warmer and drier conditions. Near normal temperatures for Thursday and then above normal temperatures through the weekend. Days will be generally sunny with no rain chances. Next Monday the next weather maker moves in as an upper trough, a remnant tropical system, and a healthy slug of moisture all move in from the southwest to bring back rain and storm chances to the region for Monday through Wednesday. && .DISCUSSION... Backdoor cold front pushed from NE to SW across the CWFA overnight. Today an upper-level trough is passing W to E, just to the north of our CWFA. These two features are the primary players for today and this evenings weather. The front has brought in cooler air. The passing trough is bringing dynamics across the area. As a result, despite the cooler surface air, and minimized surface-based instability, there is still enough elevated instability and initiative for isolated showers and thunderstorms. The stability parameters for this aftn/eve keep the main corridor of CAPE and negative LIs right over the heart of our CWFA. Currently radar shows the most active locations to be coming out of the Gila. For the first period this evening we keep POPs for all but the SW Deserts/Bootheel areas...then reduce them after midnight to far East and area mountains as the trough begins to pull away. The morning will be to coolest of the season for most locations, but a freeze does not look imminent. Quickly on Thursday we flip the pattern as high pressure fills in behind the departing trough. This places us under a NW flow which brings in much drier and noticeably warmer air. Thus we lose clouds, rain, and storm potential with generally clear skies for the Thursday through Sunday period. Temperatures will jump back to normal for Thursday, and then run about 5 degrees above normal through the weekend. Our next pattern change begins late Sunday/early Monday as we see the upper ridge quickly shift well east as a long wave trough develops over the west coast. In addition, the GFS pulls what is currently hurricane Rose up across the Baja into S AZ. This scenario directs a LOT of tropical and sub-tropical moisture over S CA/AZ/W NM, with plenty of dynamics to favor widespread showers and thunderstorms. The ECMWF model keeps the tropical features out, but still has the long-wave trough and copious moisture plume over the region, with general QPF in play. Thus both of these models indicate a return to an unsettled and wetter period for the area Monday through possibly the end of the week. The GFS is more progressive with the trough sweeping across, and drying the region by Friday, while the ECMWF stalls the system to our west and continues the moist regime and rain threat into next weekend. Thus we have high levels of uncertainty on the forecast beyond next Wednesday. 14-Bird && .AVIATION...Valid 27/00Z-28/00Z... P6SM SKC-FEW080-100 through period. East to southeast winds 5-15KTS through 12Z and then shifting around to the west to southwest. 26-Grzywacz && .FIRE WEATHER... Upper ridge will be building over the region over the next couple of days bringing a return to above normal temperatures and dry conditions. Highs will return to near 90 degrees for the lowlands by Friday and continue through the weekend. Relative humidities will be falling back near 20 percent for the lowlands and 30s for the mountains. Winds will be very light which will limit vent rates to the poor to good categories. The remnants of Hurricane Rosa may make its way into the desert southwest early next week and followed by an Pacific trough which could bring some rain to the area along with cooler temperatures. 26-Grzywacz && .PRELIMINARY POINT TEMPS/POPS... El Paso 57 85 63 90 / 0 0 0 0 Sierra Blanca 52 83 58 87 / 10 0 0 0 Las Cruces 54 84 58 89 / 10 0 0 0 Alamogordo 52 83 58 87 / 10 0 0 0 Cloudcroft 41 64 47 69 / 20 0 0 0 Truth or Consequences 55 84 59 88 / 10 0 0 0 Silver City 53 82 56 84 / 10 0 0 0 Deming 54 85 57 90 / 0 0 0 0 Lordsburg 58 86 61 90 / 0 0 0 0 West El Paso Metro 57 84 63 90 / 10 0 0 0 Dell City 53 85 59 91 / 10 0 0 0 Fort Hancock 55 87 61 92 / 10 0 0 0 Loma Linda 52 82 59 86 / 0 0 0 0 Fabens 55 86 61 91 / 0 0 0 0 Santa Teresa 56 85 61 90 / 10 0 0 0 White Sands HQ 53 84 59 90 / 10 0 0 0 Jornada Range 54 84 58 89 / 10 0 0 0 Hatch 55 86 58 90 / 10 0 0 0 Columbus 55 86 59 91 / 0 0 0 0 Orogrande 53 84 60 90 / 10 0 0 0 Mayhill 43 73 50 77 / 30 0 0 0 Mescalero 43 74 50 77 / 20 0 0 0 Timberon 42 72 50 76 / 20 0 0 0 Winston 48 81 49 82 / 20 0 0 0 Hillsboro 53 84 56 87 / 20 0 0 0 Spaceport 53 85 57 88 / 10 0 0 0 Lake Roberts 46 81 50 83 / 20 0 0 0 Hurley 52 83 55 86 / 10 0 0 0 Cliff 48 86 56 90 / 0 0 0 0 Mule Creek 51 85 59 87 / 0 0 0 0 Faywood 53 83 56 86 / 20 0 0 0 Animas 59 86 61 91 / 0 0 0 0 Hachita 54 85 59 91 / 0 0 0 0 Antelope Wells 58 85 59 89 / 0 0 0 0 Cloverdale 58 83 59 87 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/26
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1141 AM MDT Wed Sep 26 2018 NMZ401>417-TXZ418>424-271745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1141 AM MDT Wed Sep 26 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Cooler conditions today and not as unstable, however a cold front laid across the area and a passing trough aloft will both help to produce some showers and thunderstorms across the region. Breezy and gusty early day conditions will relax in the afternoon. Storms are likely to be focused more over the east and the mountains, but all areas has slight chances for storms. Hazards should be minimal today as storms will be mostly moderate in strength. However there is enough shear and instability for some small to moderate hail, and some strong outflow winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Fair weather expected Thursday through Sunday. Tropical moisture moves into the Southwestern U.S. Deserts Monday and Tuesday with former Hurricane Rosa (now south of the the Baja). The current track takes this system and it's abundant moisture over AZ, with rain expected over our area (especially west of the Rio Grande), but the bulk of the heavy rain remaining west over AZ. At this time the flooding threat with this scenario looks slim over our area, with the greatest potential over the Gila region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However spotter reports of any type of significant weather is always appreciated. Please call the NWS with your reports anytime. Bird
Special Weather Statement National Weather Service El Paso TX 243 PM MDT WED SEP 26 2018 NMZ402-403-262130- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- 243 PM MDT WED SEP 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL 330 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near Mimbres, or 5 miles north of San Lorenzo, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bear Canyon Lake, San Lorenzo, Mimbres, Upper Mimbres Valley and Georgetown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3293 10807 3300 10796 3286 10780 3275 10797 TIME...MOT...LOC 2042Z 323DEG 10KT 3289 10796 TRIPOLI
Special Weather Statement National Weather Service El Paso TX 458 PM MDT WED SEP 26 2018 NMZ402-403-407-408-262345- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- Southwest Desert/Mimbres Basin NM- 458 PM MDT WED SEP 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND NORTH CENTRAL LUNA COUNTIES UNTIL 545 PM MDT... At 456 PM MDT, Doppler radar was tracking strong thunderstorms around Faywood and Sherman moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Faywood, Sherman, Cookes Peak and San Juan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3250 10772 3249 10791 3274 10799 3277 10781 TIME...MOT...LOC 2256Z 239DEG 49KT 3268 10775 ROGASH
The El Paso radar (KEPZ), 175 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail. Local standard time, as filed.
Hail was mostly pea to marble size, but a few dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786112.